Montana, 2011

Flooding in Montana, March 17 to 21, 2011

March 17 to 21, 2011 · NWS TFX · 2 events in 2 counties and zones

Warm temperatures and snowmelt caused widespread flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Warm temperatures and snowmelt caused widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 17, 8:52 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 17, 8:52 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
952 AM MDT THU MAR 17 2011

.UPDATE...
INCREASED POPS OVER SW MONTANA THIS MORNING...PARTICULARLY OVER
THE MOUNTAINS AS WEAK ENERGY MOVES OVER THE AREA. ALSO LOWERED
TEMPS WITH MORE CLOUD COVER OVER THE SOUTHWEST VALLEYS. DOWNSLOPE
WINDS WILL KEEP NORTH-CENTRAL MONTANA FAIRLY DRY WITH TEMPERATURES
AROUND TO SLIGHTLY ABOVE SEASONAL AVERAGES. REMAINDER OF THE
FORECAST IS ON TRACK SO MADE NO FURTHER CHANGES. MLS

&&

.AVIATION...
UPDATED 1200Z.
WESTERLY FLOW ALOFT WILL CONTINUE TODAY AND TONIGHT WITH THE AIRMASS
BECOMING SLIGHTLY UNSTABLE THIS AFTERNOON...MAINLY ACROSS SW MT
WHERE SOME MID-LEVEL MOISTURE ALSO PRESENT WILL ALLOW FOR CONTINUED
SCATTERED MAINLY MTN SNOW-SHOWERS. VFR CONDITIONS WILL GENERALLY
PREVAIL WITH OCCASIONAL MVFR AND MTN OBSCURATIONS OVER WESTERN AND
SW MT AREAS INCLUDING NEAR THE BOZEMAN AIRFIELD. BREEZY SURFACE
WINDS EXPECTED AT TIMES THIS AFTERNOON WILL DIMINISH THIS EVENING.
HOENISCH

&&

.HYDROLOGY...
MODERATE DAYTIME TEMPERATURES WILL CONTINUE TO BRING WIDESPREAD
SIGNIFICANT SNOWMELT ACROSS THE LOCAL FORECAST AREA. SEVERAL SMALL
STREAMS AND CREEKS ARE NEARING/EXCEEDING BANKFULL AND FLOWING
OVER LOCAL ROADS...PROMPTING MULTIPLE FLOOD ADVISORIES/WARNINGS
THAT REMAIN IN EFFECT AT THIS TIME.

&&

.PREV DISCUSSION...
/ISSUED 527 AM MDT THU MAR 17 2011/
TODAY THROUGH SATURDAY EVENING...WEAK UPPER LEVEL WEATHER SYSTEM
THAT MOVED THROUGH THE REGION YESTERDAY IS NOW MOSTLY IN ERN MT.
SMALL AREAS OF RESIDUAL MOISTURE ALONG THE CONTINENTAL DIVIDE IN
SOUTHWEST MT AND ALONG THE US/CAN BORDER NEAR HAVRE WILL KEEP A
SLIGHT CHANCE OF ISOLATED LIGHT VALLEY RAIN/MTN SNOW SHOWERS THERE
THRU AROUND MIDDAY...WHILE REST OF THE FORECAST AREA REMAINS DRY
TODAY.  HIGH PRESSURE RIDGING ARRIVES ON FRI WITH WIDESPREAD CLEAR
TO PARTLY CLOUDY SKIES AND DRY CONDITIONS EXPECTED.  THE FAIR
CONDITIONS WILL LAST UNTIL EARLY SAT WHEN NORTHERN ROCKIES WILL
BEGIN TO BE INFLUENCED BY A SHORTWAVE TROF AND ACCOMPANYING MOISTURE
EJECTING FROM A DEEP CLOSED LOW OFF THE PACNW COAST.  FORECAST
MODELS HAVE SHIFTED BACK TO THE TIMING SEEN IN SOLUTIONS A FEW DAYS
AGO...WITH SHOWERS DEVELOPING OVER FAR SOUTHWEST MT BY NOON ON SAT
AND THE PRECIPITATION SPREADING OVER CENTRAL & NORTH CENTRAL ON SAT
AFTN/EVE.  MOST OF THE PRECIP SHOULD BE RAIN AT THE LOWER ELEVATIONS
AND A MIX OF RAIN/SNOW TO ALL SNOW IN THE MTNS.  A SLIGHT CHANCE OF
THUNDERSTORMS IS ALSO IN THE FORECAST FOR SOUTHWEST MT NORTHWARD TO
AROUND HELENA AND THE LITTLE BELT MTNS AS MODELS CONTINUE TO
INDICATE SOME MARGINALLY UNSTABLE CONDITIONS ON SAT AFTN.  DAILY
HIGH TEMPERATURES THROUGH THE SHORT-TERM PERIOD WILL REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL AS SOUTH/SOUTHWEST FLOW ALOFT KEEPS A MORE
TEMPERATE AIRMASS OVER THE REGION.  WARANAUSKAS

SATURDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODELS CONTINUE TO
ADVERTISE AN INCREASINGLY UNSETTLED PATTERN DEVELOPING THIS
WEEKEND AND CONTINUING INTO EARLY NEXT WEEK AS A LONGWAVE UPPER
LEVEL TROUGH/LOW BECOMES ESTABLISHED ALONG THE WEST COAST. THE FIRST
SIGNIFICANT PIECE OF ENERGY TO EJECT OUT OF THE UPPER LEVEL LOW WILL
TRACK NORTH THROUGH THE FORECAST AREA SATURDAY NIGHT AND INTO CANADA
BY SUNDAY MORNING. THIS SYSTEM STILL LOOKS TO BRING A PERIOD OF
RAIN/SNOW TO MUCH OF THE FORECAST AREA WITH SNOW LEVELS FALLING TO
NEAR VALLEY FLOORS AND PLAINS BY SUNDAY MORNING. A BREAK BETWEEN
SYSTEMS WILL LIKELY OCCUR SUNDAY INTO EARLY MONDAY BEFORE THE NEXT
BUNDLE OF UPPER LEVEL ENERGY MOVES INLAND LATE MONDAY AND TUESDAY.
MODELS HAVE STRENGTHENED THIS SYSTEM OVER THE LAST FEW RUNS WITH
LATEST DATA FROM GFS ECMWF AND GEM MODELS ALL SUPPORTING A FAIRLY
VIGOROUS SPRING-LIKE STORM SYSTEM PASSING NEAR THE REGION WITH
POTENTIAL FOR MODERATE PRECIPITATION...LIKELY IN THE FORM OF SNOW
FOR MANY AREAS...ESPECIALLY OVER NORTH CENTRAL MT. WITH MODEL DATA
IN GENERAL AGREEMENT ON A PATTERN THAT WOULD FAVOR THIS KIND OF
AMPLIFICATION AND LATE MARCH BEING A TYPICAL TIME OF YEAR FOR THESE
TYPES OF SYSTEMS...HAVE GONE WITH RELATIVELY HIGH POPS AND TEMPS
NEAR THE COOLER END OF MODEL GUIDANCE FOR THE MONDAY AND TUESDAY
PERIOD. AN UPPER RIDGE LOOKS TO BRIEFLY AMPLIFY OVER THE REGION
WEDNESDAY INTO THURSDAY IN ADVANCE OF THE NEXT TROUGH DIGGING SOUTH
ALONG THE WEST COAST LATE NEXT WEEK. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  26  53  26 /  10  10   0   0
CTB  42  24  47  22 /  10  10   0   0
HLN  48  24  52  28 /  30  10   0   0
BZN  42  21  50  26 /  40  20   0  10
WEY  30   6  37  17 /  50  20  10  40
DLN  40  18  47  27 /  30  20  10  10
HVR  40  20  44  23 /  20  10   0   0
LWT  44  26  49  27 /  20  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 17, 3:47 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 AM MDT THU MAR 17 2011

MTZ009>011-044>048-181100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
447 AM MDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
PONDERA COUNTY THROUGH THIS AFTERNOON.

FLOOD ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF
BLAINE AND HILL COUNTIES THROUGH THIS AFTERNOON.

OTHER THAN THE FLOOD CONDITIONS...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VIGOROUS SPRING-LIKE STORM SYSTEM WILL BRING A WIDE AREA OF SNOW
MONDAY EVENING INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY SIGNIFICANT WEATHER
REPORTS AND IMPACTS TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GREAT FALLS.

MTZ012>014-049>054-181100-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
447 AM MDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS FOR PORTIONS OF TETON AND CHOUTEAU COUNTIES ARE IN
EFFECT THROUGH THIS AFTERNOON.

FLOOD ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF
CASCADE AND NORTHEASTERN FERGUS COUNTIES THROUGH THIS AFTERNOON.

OTHER THAN THE FLOOD CONDITIONS...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VIGOROUS SPRING-LIKE STORM SYSTEM WILL BRING A WIDE AREA OF SNOW
MONDAY EVENING INTO TUESDAY. THERE IS A POSSIBILITY THAT SOME
LOCATIONS IN NORTH CENTRAL MONTANA COULD SEE SEVERAL INCHES OF
SNOWFALL FROM THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY SIGNIFICANT WEATHER
REPORTS AND IMPACTS TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GREAT FALLS.

MTZ008-015-055-181100-
BEAVERHEAD-MADISON-GALLATIN-
447 AM MDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSTABLE CONDITIONS ASSOCIATED WITH A PACIFIC STORM SYSTEM WILL
PRODUCE ISOLATED THUNDERSTORM ACTIVITY ON SATURDAY AFTERNOON AND
EVENING. A SECOND WEATHER SYSTEM MONDAY EVENING INTO TUESDAY WILL
BRING A CHANCE OF LIGHT SNOW TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY SIGNIFICANT WEATHER
REPORTS AND IMPACTS TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GREAT FALLS.

In the hours before

Local storm report, Mar 17, 7:05 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
805 AM MDT THU MAR 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             FORT BELKNAP            48.48N 108.77W
03/17/2011  E1.0 INCH        BLAINE             MT   PUBLIC

            1.0 INCHES OF SNOWFALL THIS MORNING. 0.29 LIQUID WATER
            EQUIV.

&&

NJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hill

When
March 17, 10:00 AM MST to March 21, 1:19 PM MST
Where
Hill County, (Hvr)havre City-Co A to 3.76 mi E of Oscar
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
48.530, -109.770

Ponding of water reported on area roads and farmland.

Flood, Blaine

When
March 17, 10:00 AM MST to March 21, 1:19 PM MST
Where
Blaine County, Harlem to 4.83 mi NE of Savoy
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
48.530, -108.780

Ponding of water occurred on area roads and farmland.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370028, 370029.